Dáil Éireann - Volume 985 - 24 October, 2000

Written Answers. - Medicinal Products.

342. Mr. Neville asked the Minister for Health and Children the number of products on the market containing paracetamol; and if he will give details of the product names in this regard. [23239/00]

Minister for Health and Children (Mr. Martin): According to the information available to my Department, there are 129 medicinal products, including various pack sizes, presently on the market which contain paracetamol. A list of the names of these products is provided below.

Medicinal Products containing paracetamol

Anadin Extra

Anadin Paracetamol Tablets (1)

Anadin Paracetamol Tablets (2)

Beechams Cold Relief Capsules

Beechams Flu Plus Hot Lemon

Beechams Hot Blackcurrant Sachets

Beechams Hot Lemon Sachets (1)

Beechams Hot Lemon Sachets (2)

Beechams Hot Lemon With Honey

Benoral Susp

Benylin Four Flu Liquid

Benylin Four Flu Tablets

Calpol Infant Susp 5ml Sachets

Calpol Infant Susp S/Free 5ml Sachet

Calpol Six Plus

Calpol Six Plus Sugar/Colour Free

Calpol Susp (1)

Calpol Susp (2)

Calpol Suspension Sugar Free

Day & Night Tablets Carton Pack (1)

Day & Night Tablets Carton Pack (2)

Day Nurse Capsules

Disprol (Junior) Tablets

Disprol Paracetamol Susp

Distalgesic Tablets

Dozol Syrup Fortified (1)

Dozol Syrup Fortified (2)

Feminax

Fortagesic Tablets

Hedex Caplets (1)

Hedex Caplets (2)

Hedex Soluble

Ilvico Tablets (1)

Ilvico Tablets (2)

Kapake Tablets

Lemsip (1)

Lemsip (2)

Lemsip Flu Strength

Lemsip Headcold (1)

Lemsip Headcold (2)

Lemsip Max Strength

Lemsip Menthol Extra (1)

Lemsip Menthol Extra (2)

Lemsip Phenylephrine B/Curr

Lemsip With Phenylephrine

Medinol Susp Over 6

Medinol Susp Under 6

[1252] Migraleve Tablets Duo (1)

Migraleve Tablets Duo (2)

Migraleve Tablets Duo Pack (1)

Migraleve Tablets Duo Pack (2)

Migraleve Tablets Duo Pack (3)

Migraleve Tablets Duo Pack (4)

Migraleve Tablets Pink (1)

Migraleve Tablets Pink (2)

Migraleve Tablets Pink (3)

Migraleve Tablets Yellow (1)

Migraleve Tablets Yellow (2)

Migraleve Tablets Yellow (3)

Mucron Tablets (1)

Mucron Tablets (2)

Night Nurse Capsules

Night Nurse Liquid

Norgesic Tablets (1)

Norgesic Tablets (2)

Panadeine Tablets (1)

Panadeine Tablets (2)

Panadol Baby & Infant

Panadol Extra Tablets (1)

Panadol Extra Tablets (2)

Panadol Night Tablets (1)

Panadol Night Tablets (2)

Panadol Soluble Tablets

Panadol Tablets

Panadol Tablets – Easy To Swallow (1)

Panadol Tablets – Easy To Swallow (2)

Panadol Tablets – Easy To Swallow (3)

Paracetamol BP 500mg

Paracetamol Tablets

Paracetamol Tablets 500mg (1)

Paracetamol Tablets 500mg (2)

Paracodol Capsules (1)

Paracodol Capsules (2)

Paracodol Tablets Soluble (1)

Paracodol Tablets Soluble (2)

Paradote Tablets 500mg (1)

Paradote Tablets 500mg (2)

Paralief Tablets 500mg (1)

Paralief Tablets 500mg (2)

Paralief Tablets 500mg Blistr

Paralief Tablets 500mg Tub

Paralink ParacetamoL Solution

Paralink ParacetamoL Suppos 180mg

Paralink ParacetamoL Suppos 500mg

Paramax Tablets

Paramol Tablets (1)

Paramol Tablets (2)

Parapaed Junior Susp 120mg/5ml (1)

Parapaed Junior Susp 120mg/5ml (2)

Parapaed Six Plus Susp 250mg/5ml

Resolve Sachets

Sinutab Tablets

Solpadeine Capsules (1)

Solpadeine Capsules (2)

Solpadeine Soluble (1)

Solpadeine Soluble (2)

Solpadeine Soluble (3)

Solpadeine Tablets (1)

Solpadeine Tablets (2)

Solpadol Caplets

Solpadol Eff Tablets

Syndol Tablets (1)

Syndol Tablets (2)

Teedex Syrup

Tramil Capsules 12 (1)

Tramil Capsules 12 (2)

Tramil Capsules 24 (1)

Tramil Capsules 24 (2)

Triogesic Tablets (1)

Triogesic Tablets (2)

Tylex Capsules (1)

Tylex Capsules (2)

Tylex Eff Tablets

Uniflu Plus Tablets (1)

Uniflu Plus Tablets (2)

Uniflu Tablets (1)

Uniflu Tablets (2)

Veganin Tablets (1)

Veganin Tablets (2)

Total: 129 (Includes the various pack sizes)

[1253]

343. Mr. Neville asked the Minister for Health and Children the restrictions on non-pharmacy sales of paracetamol products. [23240/00]

Minister for Health and Children (Mr. Martin): The current position in relation to the sale of medicinal products containing paracetamol, both in pharmacy and non-pharmacy outlets, is based on the policy and recommendations of the Irish Medicines Board which are implemented by the board in the granting of product authorisations in respect of medicinal products to be placed or maintained on the market in this country. This board is the competent authority for the granting and renewal of product authorisations under the Medicinal Products (Licensing and Sale) Regulations, 1998. These authorisations set out the conditions subject to which medicinal products may be placed on the market. The primary aim is to promote public health by ensuring that medicinal products available to the Irish public meet the required standards of safety, quality and efficacy in accordance with the obligation arising from current EC and national legislative requirements.

Due to concerns over the serious effects arising from overdosages of paracetamol, the Irish Medicines Board in 1997 drew up a series of recommendations in relation to the sale of paracetamol, including a recommendation to restrict the sale of paracetamol in non-pharmacy retail outlets to packs containing not more than 12 500mg tablets or equivalent. Following extensive consultation, almost all of the manufacturers concerned have supported the recommendations and have agreed to conform with the board's recommendations with a view to implementing them in order to enhance public safety.

Regulations to restrict the availability of paracetamol, which would give statutory effect to the recommendations made by the Irish Medicines Board, are currently under consideration in my Department. These recommendations relate to pack size and availability in both pharmacy and non-pharmacy outlets and will, as already outlined, subject packs of paracetamol above particular pack sizes to pharmacy-only or prescription-only control as appropriate. I understand that most manufacturers are already operating within these guidelines in anticipation of the introduction of the new regulations.

344. Mr. Neville asked the Minister for Health and Children if he will give details of restrictions on sales of paracetamol products in Britain and Northern Ireland. [23241/00]

Minister for Health and Children (Mr. Martin): The United Kingdom authorities, in respect of Britain and Northern Ireland, introduced restrictions on the sale of paracetamol products by means of statutory instruments which took effect from the 16 September 1998.

The regulations concerned required the introduction of (a) additional warnings for all paracet[1254] amol containing products, as follows: (i) on the labels – “Immediate medical advice should be sought in the event of an overdose, even if you feel well” and “Do not take with any other paracetamol-containing products”; (ii) where there is a patient information leaflet, the following expanded version of the first warning statement above is required to be included in the leaflet: “Immediate medical advice should be sought in the event of an overdose, even if you feel well, because of the risk of delayed, serious liver damage”; (iii) where there is no patient information leaflet, the full version of the warning statement as in (ii) must be included on the label; and (b) reduction of paracetamol and aspirin pack sizes by: (i) limiting the pack-sizes in non-pharmacy outlets to not more than 16 non-effervescent tablets or capsules; (ii) limiting the pack-sizes in pharmacy outlets to not more than 32 non-effervescent tablets or capsules; (iii) larger pack sizes are to be available on prescription, with some discretion remaining available to pharmacists for those who have regular or long-term requirements.

Furthermore, it is understood that a change to blister-packs from the previous loose presentations has also taken place.

Questions Nos. 345, 346 and 347 taken with Question No. 341.